Alert archive / Montana / Special Weather Statements in 2018
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at May 23, 2018, 6:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 6:21 PM MDT (00:21 UTC)
- Expired
- May 23, 2018, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
The radar
The Missoula radar (KMSX), 93 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2588 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWUS85 KMSO 240021 SPSMSO Special Weather Statement National Weather Service Missoula MT 521 PM PDT WED MAY 23 2018 IDZ006-240045- Southern Clearwater Mountains ID- 521 PM PDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IDAHO COUNTY UNTIL 545 PM PDT... At 518 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Powell. This storm was nearly stationary. Pea size hail and winds in excess of 30 mph will be possible with this storm. Small hail will briefly accumulate on Highway 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4640 11491 4647 11497 4658 11489 4649 11473 TIME...MOT...LOC 0018Z 227DEG 2KT 4648 11487 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 23, 2:09 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 23, 2:09 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Missoula MT 209 PM MDT Wed May 23 2018 .DISCUSSION...Another unstable afternoon with plenty of high level moisture has led to more thunderstorms popping up over the terrain of west central and southwest Montana, as well as north central Idaho. Storms will be slow-moving, as they have been the past several days, so expect heavy downpours to occur, in addition to lightning, small hail, and gusty outflow winds. Storms yesterday afternoon across central Idaho produced very heavy rain in brief periods of time, and this can be expected with storms that form today and again on Thursday. Friday and Saturday: another large low pressure system will once again develop over northern California and slowly move eastward through the Great Basin. The resultant southerly flow will usher in some pretty moist air and unstable conditions, resulting in continued afternoon and evening showers and thunderstorms. These rounds of convection will be more widespread and potentially stronger. Storms will contain heavy rain, which could pose flooding issues for both small streams and potentially mainstem rivers. Gusty winds and some hail are also possible with storms Sunday and Memorial Day: the upper low moves slightly east, which will move the focus for most showers and storms in Lemhi county and southwest Montana, though there is the slight potential across west central Montana. Northwest Montana may actually have some pleasant weather during this time with just a few showers/storms possible. Next week looks to be more of the same, with unstable and moist conditions over the region. Continued afternoon/evening showers and storms are expected each day next week. Coverage and intensity of storms are uncertain at this time. && .AVIATION...Expect another round of afternoon and evening showers/thunderstorms across the northern Rockies today. KMSO and KSMN will have the best chance of being impacted by the slow- moving, mainly terrain-locked storms. Storms will be capable of producing heavy rainfall reducing visibility and ceilings. The convection will diminish shortly after sunset by 03-04 UTC, though showers are possible over northwest Montana through 24/1800Z. More shower and thunderstorm activity is expected after 24/1800Z across much of the region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...Flood Watch through Friday morning Flathead/Mission Valleys. ID...None. &&
In the hours before
Special weather statement, May 23, 4:27 PM MDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Missoula MT 327 PM PDT WED MAY 23 2018 IDZ006-007-232245- Southern Clearwater Mountains ID-Orofino/Grangeville Region ID- 327 PM PDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 345 PM PDT... At 327 PM PDT, Doppler radar was tracking a strong thunderstorm near Grangeville, moving northeast at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harpster. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4586 11602 4606 11618 4612 11603 4593 11586 TIME...MOT...LOC 2227Z 230DEG 6KT 4592 11599
Special weather statement, May 23, 4:29 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Missoula MT 429 PM MDT WED MAY 23 2018 MTZ006-232300- Bitterroot/Sapphire Mountains MT- 429 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAVALLI COUNTY UNTIL 500 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Conner, or 36 miles south of Hamilton, moving northeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Ravalli County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4561 11436 4574 11447 4587 11426 4570 11409 TIME...MOT...LOC 2229Z 241DEG 8KT 4572 11428
Special weather statement, May 23, 6:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 521 PM PDT WED MAY 23 2018 IDZ006-240045- Southern Clearwater Mountains ID- 521 PM PDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IDAHO COUNTY UNTIL 545 PM PDT... At 518 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Powell. This storm was nearly stationary. Pea size hail and winds in excess of 30 mph will be possible with this storm. Small hail will briefly accumulate on Highway 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4640 11491 4647 11497 4658 11489 4649 11473 TIME...MOT...LOC 0018Z 227DEG 2KT 4648 11487
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:21 PM MDT | Special Weather Statement | MSO | Idaho | 39 min |
Nearby
Special Weather Statements in Montana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.